Florida, 2009High Surf in Florida, August 22, 2009
August 22, 2009 · NWS JAX · 3 events in 3 counties and zones
Swells from Hurricane Bill were impacting the local coastline with periods around 17 seconds. 5 ft at buoy 41008 to 13 ft at buoy 41010.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Swells from Hurricane Bill were impacting the local coastline with periods around 17 seconds. Combined seas, composed primarily of swell ranged from 5.5 ft at buoy 41008 to 13 ft at buoy 41010. Breakers ranged from 3 to 9 feet along the northeast Florida coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 2:52 AM EST, 4 hours 48 minutes earlier.
Area forecast discussion, Aug 22, 2:52 AM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
352 AM EDT SAT AUG 22 2009
...HIGH SURF CONDITIONS AND DANGEROUS RIP CURRENTS TODAY...
.SHORT TERM...VERY MOIST SW FLOW OVER THE AREA AGAIN TODAY AS
AMPLIFYING UPPER TROUGH AND COLD FRONT PUSH INTO THE SE U.S.
GFS MODEL SOUNDINGS SHOW CELL MOTION A LITTLE FASTER(NEAR 12 KNOTS)
TODAY BUT PWATS OVER 2 INCHES WILL STILL RESULT IN LOCALLY HEAVY
RAINFALL ESPECIALLY NEAR OUTFLOW AND SEABREEZE COLLISIONS. WITH
HIGH MOISTURE AND INSTABILITY...ISOLATED SEVERE WET MICROBURSTS
WILL BE POSSIBLE SIMILAR TO YESTERDAY. MODELS STILL SHOW TREND OF
DRIER AIR ADVECTING INTO THE NW HALF OF THE AREA FOR SUNDAY AND
MONDAY. WILL CONFINE POPS TO THE SE HALF OF THE AREA WHERE PWATS
WILL REMAIN NEAR 2 INCHES AS SURFACE COLD FRONT AND UPPER TROUGH
AXIS STALL AND WEAKEN JUST NW OF THE FORECAST AREA.
.LONG TERM...TUESDAY THROUGH FRIDAY...SUBTROPICAL HIGH REBUILDS
BACK OVER THE SE NEXT WEEK. MEANWHILE A LOW LEVEL EASTERLY FLOW WILL
INCREASE MOISTURE AS A TROPICAL WAVE REACHES THE BAHAMAS. SCATTERED
SHOWER AND THUNDERSTORM ACTIVITY EXPECTED EACH DAY. POPS SHOULD BE
NEAR CLIMO WITH MAXIMUM TEMPERATURES AT OR SLIGHTLY ABOVE AVERAGE.
&&
.AVIATION...VFR CONDITIONS TO PREVAIL THIS TAF CYCLE. THE
COMBINATION OF RECENT RAINS AND A WEAK SURFACE BASED INVERSION HAS
LED TO CEILINGS BELOW 500 FEET AT TIMES AT AREA TERMINALS IN DUVAL
COUNTY. A WEAK DISTURBANCE NEAR THE SURFACE IS FORECAST TO TRACK
ACROSS NE FL AND SE GA THROUGH SUNRISE AND THIS FEATURE WILL LIKELY
SCOUR LOW CEILINGS...ALTHOUGH MVFR VSBYS WILL LIKELY PERSIST THROUGH
AROUND 12Z-13Z. SHOWERS WILL INITIATE AROUND SUNRISE NEAR
KGNV...THEN LATER THIS MORNING FOR BALANCE OF AREA TERMINALS.
&&
.MARINE...SWELLS SPAWNED FROM HURRICANE BILL HAVE REACHED THE
COASTAL WATERS...WITH PERIOD AROUND 17 SECONDS. THERE IS SOME
UNCERTAINTY HOW LARGE THE SWELLS WILL BE TODAY AS HURRICANE BILL
WEAKENED SOME YESTERDAY. WILL CONTINUE TO MENTION COMBINED SEAS
UPWARDS OF 10 FEET TODAY...HIGHEST ACROSS OUR OFFSHORE LEGS...WITH
CONDITIONS SLOWLY IMPROVING BEGINNING LATE TONIGHT AND/OR SUNDAY
MORNING. SCA CONTINUES FOR OUR NEARSHORE LEGS THROUGH TONIGHT AND
FOR OUR OFFSHORE LEGS THROUGH SUNDAY MORNING.
&&
.COASTAL IMPACTS...HAVE CONTINUED HIGH SURF ADVISORY FOR AREA
BEACHES TODAY WITH BREAKER HEIGHTS UPWARDS OF 7 FEET. PLEASE REFER
TO COASTAL HAZARD MESSAGE PRODUCT /MIACFWJAX/ FOR ADDITIONAL
INFORMATION.
.PRELIMINARY POINT TEMPS/POPS...
AMG 90 66 92 66 / 70 20 10 10
SSI 85 74 88 74 / 60 20 20 10
JAX 90 71 90 71 / 70 20 20 10
SGJ 88 72 87 74 / 70 30 30 20
GNV 88 70 88 69 / 80 30 30 20
OCF 88 70 87 70 / 80 30 30 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY FROM 8 AM THIS MORNING TO 10 PM EDT THIS
EVENING FOR DUVAL-FLAGLER-NASSAU-ST JOHNS.
GA...HIGH SURF ADVISORY FROM 8 AM THIS MORNING TO 10 PM EDT THIS
EVENING FOR COASTAL CAMDEN-COASTAL GLYNN.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 AM EARLY THIS
MORNING TO 10 AM EDT SUNDAY FOR ALTAMAHA SOUND GA TO
FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 11 AM THIS MORNING
TO 3 AM EDT SUNDAY FOR ALTAMAHA SOUND GA TO FERNANDINA
BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL OUT
20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.
&&
ZIBURA/ZAPPE/KEEGANHazardous weather outlook, Aug 22, 3:51 AM EST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 AM EDT SAT AUG 22 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-230900-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
451 AM EDT SAT AUG 22 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...HIGH SURF ADVISORY TODAY...
...HIGH RISK OF RIP CURRENTS TODAY...
LONG PERIOD SWELLS FROM HURRICANE BILL WILL CONTINUE TO INCREASE AT
LOCAL BEACHES TODAY. THE THREAT OF RIP CURRENTS WILL REMAIN HIGH
WITH BREAKERS REACHING 7 FEET. ALWAYS SWIM NEAR A LIFE GUARD AND
NEVER SWIM ALONE. IF IN DOUBT...DO NOT GO OUT. SEE THE LATEST
COASTAL HAZARD MESSAGE FOR MORE INFORMATION.
DEEP TROPICAL MOISTURE WILL CONTINUE OVER THE AREA TODAY. AN UPPER
TROUGH AND COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST
PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE ALONG WITH STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
...HIGH RISK OF RIP CURRENTS FOR EAST COAST BEACHES ON SUNDAY...
LONG PERIOD SWELLS FROM HURRICANE BILL ARE EXPECTED TO CONTINUE ON
SUNDAY. THE RIP CURRENT RISK WILL BE HIGH AGAIN AT AREA BEACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
MZ
High Surf, Flagler
- When
- August 22, 7:40 AM EST to 10:00 AM EST
- Where
- Flagler forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
Eight to nine foot breakers were observed at Flagler Beach. The Flalger Beach pier was closed at 11 am. At that time, 5 to 7 foot breakers were occurring inside the sandbar.
High Surf, Duval
- When
- August 22, 9:00 AM EST
- Where
- Duval forecast zone
- Reported by
- NWS Employee
Breakers of 4 to 6 feet were reported outside the sandbar with 3 to 5 foot breakers inside.
High Surf, St. Johns
- When
- August 22, 10:40 AM EST
- Where
- St. Johns forecast zone
- Reported by
- NWS Employee
Breakers of 6 to 8 feet were reported inside the sandbar with 3 to 5 feet inside near Vilano Beach.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 22, 20091 death · 5 events
- Flash Flooding and Flood in New Hampshire, August 22, 2009$700,000 · 3 events
- Flash Flood in Maryland, August 22, 2009$110,000 · 1 event
- Damaging Winds in Texas, August 22, 2009$32,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, August 22, 2009$35,000 · 60 kt wind · 2 events
- Damaging Winds in North Carolina, August 22, 2009$30,000 · 54 kt wind · 3 events
- Damaging Winds in North Carolina, August 22, 2009$2,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 22, 2009$12,000 · 55 kt wind · 6 events
- Rip Current in North Carolina, August 22, 20091 injured · 1 event
- Flash Flooding in Maryland, August 22, 20099 events
- Damaging Winds in Virginia, August 22, 2009$7,000 · 56 kt wind · 6 events
- Flash Flooding in Maryland, August 22, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183423, 183424, 183426.